Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 14, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 7:12 PM CDT for Garza County, Kent County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2009, 7:12 PM CDT (00:12 UTC)
- Expired
- Apr 16, 2009, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 88 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 170012 TORLUB TXC169-263-170100- /O.NEW.KLUB.TO.W.0014.090417T0012Z-090417T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 712 PM CDT THU APR 16 2009 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... WESTERN KENT COUNTY IN NORTHWEST TEXAS. SOUTHEASTERN GARZA COUNTY IN NORTHWEST TEXAS. * UNTIL 800 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR JUSTICEBURG...OR ABOUT 14 MILES SOUTHEAST OF POST. A SECOND STORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 10 MILES WEST OF CLAIREMONT. THESE STORMS WERE MOVING EAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY...JUSTICEBURG AND CLAIREMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3314 10140 3332 10075 3296 10072 3295 10138 TIME...MOT...LOC 0010Z 257DEG 10KT 3301 10129 $$
2 follow-up statements
000 WWUS54 KLUB 170018 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 718 PM CDT THU APR 16 2009 TXC169-263-170100- /O.CON.KLUB.TO.W.0014.000000T0000Z-090417T0100Z/ KENT TX-GARZA TX- 718 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN GARZA AND WESTERN KENT COUNTIES... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG ROTATION WITHIN A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTHWEST OF JUSTICEBURG...MOVING NORTHEAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 8 WEST CLAIREMONT. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY... JUSTICEBURG AND CLAIREMONT. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE THREAT OF A TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. GO TO A SAFE PLACE NOW A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3298 10133 3314 10140 3332 10075 3296 10072 TIME...MOT...LOC 0017Z 242DEG 12KT 3302 10125 $$
000 WWUS54 KLUB 170037 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 737 PM CDT THU APR 16 2009 TXC169-263-170100- /O.CON.KLUB.TO.W.0014.000000T0000Z-090417T0100Z/ KENT TX-GARZA TX- 737 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN GARZA AND WESTERN KENT COUNTIES... AT 736 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED 2 MILES NORTHEAST OF JUSTICEBURG...OR ABOUT 16 MILES SOUTHEAST OF POST...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY... JUSTICEBURG AND CLAIREMONT. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3303 10122 3317 10128 3332 10075 3296 10072 TIME...MOT...LOC 0037Z 240DEG 19KT 3308 10113 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Special weather statement, Apr 16, 6:30 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 630 PM CDT THU APR 16 2009 TXZ023-170015- SWISHER TX- 630 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. AT 615 PM CDT...A REPORT OF HAIL COVERING THE GROUND 2 MILES EAST OF FLOYDADA. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 SW LUBBOCK 33.51N 101.94W
04/16/2009 E2.50 INCH LUBBOCK TX NWS EMPLOYEE
SINGLE HAILSTONE OF SIZE
&&
EVENT NUMBER 00383
02Special weather statement, Apr 16, 6:32 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT - CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 632 PM CDT THU APR 16 2009 TXZ023-170015- SWISHER TX- 632 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 WSW RALLS 33.67N 101.42W
04/16/2009 CROSBY TX STORM CHASER
BRIEF TOUCHDOWN.
&&
EVENT NUMBER 00384
STLocal storm report, Apr 16, 6:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0651 PM FUNNEL CLOUD RALLS 33.68N 101.38W
04/16/2009 CROSBY TX FIRE DEPT/RESCUE
FUNNEL CLOUD DEVELOPING OVER RALLS
&&
EVENT NUMBER 00385
MCZSpecial weather statement, Apr 16, 6:57 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 657 PM CDT THU APR 16 2009 TXZ024-170030- BRISCOE TX- 657 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY... AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF QUITAQUE...MOVING NORTHEAST AT 30 MPH. HAIL TO THE SIZE OF DIMES MAY BE POSSIBLE WITH THIS STORM. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Apr 16, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 58 min |
| Apr 16, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 47 min |
| Apr 16, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 33 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 57 min |
| Apr 16, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 48 min |
| Apr 16, 7:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 29 min |
| Apr 16, 7:55 PM CDT | Tornado Warning | LUB | Dickens, Garza, Kent | 50 min |
| Apr 16, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 16 min |
| Apr 16, 8:13 PM CDT | Areal Flood Advisory | LUB | Lubbock | 107 min |
| Apr 16, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 45 min |
| Apr 16, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 63 min |
| Apr 16, 8:49 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 8:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 56 min |
| Apr 16, 8:57 PM CDT | Areal Flood Warning | LUB | Garza | 3 hr |
| Apr 16, 8:59 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 24 min |
| Apr 16, 9:08 PM CDT | Tornado Warning | LUB | Lubbock | 19 min |
| Apr 16, 9:14 PM CDT | Tornado Warning | LUB | Hale | 31 min |
| Apr 16, 9:34 PM CDT | Tornado Warning | LUB | Dickens, Kent | 41 min |
| Apr 16, 9:37 PM CDT | Areal Flood Warning | LUB | Kent | 3 hr |
| Apr 16, 9:47 PM CDT | Areal Flood Advisory | LUB | Hale | 118 min |
| Apr 16, 10:16 PM CDT | Tornado Warning | LUB | Dickens, Kent | 29 min |
| Apr 16, 10:17 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 28 min |
| Apr 16, 10:25 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| Apr 16, 10:25 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 35 min |
| Apr 16, 10:42 PM CDT | Tornado Warning | LUB | Floyd, Hale | 48 min |
| Apr 16, 10:46 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 44 min |
| Apr 16, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 26 min |
| Apr 16, 11:48 PM CDT | Areal Flood Warning | LUB | Hale, Swisher | 5 hr |
| Apr 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.